Colorado, 2013

Winter Storm in Colorado, February 8 to 11, 2013

February 8 to 11, 2013 · NWS PUB · 1 event in 1 county or zone

A Pacific storm system tracking from southwestern Utah into southwestern Nebraska produced 26 inches of snow at the summit of Wolf Creek Pass (Mineral County) and lesser amounts across the rest of the Continental Divide, including 7 inches at the Monarch Ski Area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A Pacific storm system tracking from southwestern Utah into southwestern Nebraska produced 26 inches of snow at the summit of Wolf Creek Pass (Mineral County) and lesser amounts across the rest of the Continental Divide, including 7 inches at the Monarch Ski Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 7, 11:00 PM MST, 5 hours earlier.

Area forecast discussion, Feb 7, 11:00 PM MST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1100 PM MST THU FEB 7 2013

.AVIATION...

VFR EXPECTED AT ALL 3 TAF SITES...KPUB...KALS AND KCOS NEXT 24H.
SFC WINDS WILL BECOME GUSTY TOMORROW AFTERNOON FROM THE SOUTH-
SOUTHWEST. EXPECT 15 TO 30 KNT WINDS BY AFTERNOON

MTN TOP CLOUDS WILL THICKEN LATER TONIGHT ACROSS THE CONTDVD IN
ADVANCE OF A LARGE STORM SYSTEM MOVING TOWARDS THE STATE. SNOW
WILL DEVELOP TOMORROW MORNING ALONG THE DIVIDE...ESPECIALLY THE SW
MTNS.

&&

.PREV DISCUSSION... /ISSUED 300 PM MST THU FEB 7 2013/

SHORT TERM...
(TONIGHT AND FRIDAY)

CURRENTLY...UPPER LEVEL RIDGING HAS MOVED ACROSS COLORADO WITH
GENERALLY CLEAR SKIES AND LIGHT WINDS.  TEMPERATURES HAVE REMAINED
COOL WITH MID 40S TO LOWER 50S FOR THE PLAINS.

TONIGHT...THE UPPER LEVEL RIDGE WILL SHIFT EAST INTO THE CENTRAL
PLAINS AS A STRONG UPPER LEVEL STORM SYSTEM MOVES INTO THE GREAT
BASIN.  SOUTHWESTERLY FLOW WILL INCREASE TOWARDS MORNING WITH A FEW
MID AND UPPER LEVEL CLOUDS MOVING INTO THE REGION.  HIGH-RES MODELS
CONTINUE TO INDICATE A FEW LIGHT SNOW SHOWERS DEVELOPING OVER THE
SAN JUAN RANGE BY SUNRISE.

FRIDAY...THE UPPER LEVEL STORM SYSTEM WILL CONTINUE TO TRACK EAST
INTO THE INTERMOUNTAIN WEST THROUGH THE DAY FRIDAY.  SOUTHWESTERLY
FLOW WILL CONTINUE TO STRENGTHEN AS THE STORM APPROACHES.  SURFACE
WINDS WILL INCREASE BY EARLY AFTERNOON ACROSS THE PLAINS WITH
WIDESPREAD WIND GUSTS 20 TO 40 KTS WITH THE STRONGEST WINDS OUT NEAR
THE KANSAS BORDER.  HAVE BEEN CONCERNED ABOUT FIRE WEATHER
CONDITIONS GIVEN THE STRONG WINDS...BUT GIVEN MOISTURE ADVECTION
INTO THE REGION...LOW LEVEL HUMIDITY VALUES WILL ONLY FALL TO AROUND
20 PERCENT.  EXTREME CAUTION IS STILL ADVISED DUE TO STRONG WINDS
AND ONGOING DROUGHT CONDITIONS...BUT ELEVATED HUMIDITY VALUES WILL
KEEP US FROM ISSUING ANY HIGHLIGHTS AT THIS TIME.

OTHERWISE...EXPECT SNOW TO INCREASE ALONG THE CONTINENTAL DIVIDE
THROUGH THE MORNING HOURS...ESPECIALLY OVER THE SAN JUAN RANGE.
SNOW THROUGHOUT THE DAY OVER THE SAN JUANS WILL LIKELY PRODUCE AN
INCH OR TWO OF ACCUMULATION.  LIGHT SNOW WILL ALSO INCREASE OVER
THE CENTRAL MOUNTAINS THROUGH THE AFTERNOON...HOWEVER ACCUMULATIONS
THROUGH THE DAY SHOULD ONLY BE AROUND AN INCH. 88

LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY)

..GOOD SNOWS ALONG THE CONTINENTAL DIVIDE...MUCH LIGHTER AMOUNTS
EASTERN MOUNTAINS AND PLAINS...

LARGE UPPER LOW OVER THE PACIFIC NORTHWEST THIS AFTERNOON IS
CURRENTLY POISED TO DIVE SOUTHEAST AND CLOSE OFF OVER THE GREAT
BASIN TONIGHT AND FRIDAY.  THEN...FRIDAY NIGHT THROUGH SATURDAY
NIGHT...IT WILL TAKE A TRACK FROM SOUTHWEST UTAH INTO SOUTHWEST
NEBRASKA.  THIS TRACK WILL BE GOOD FOR SOME MODERATE TO HEAVY SNOWS
ALONG THE CONTINENTAL DIVIDE DURING THIS PERIOD.  HOWEVER...IT IS
NOT VERY FAVORABLE FOR SNOW ACROSS THE EASTERN MOUNTAINS OR PLAINS.
THUS...HAVE HOISTED A WINTER STORM WATCH FOR ALL THE RANGES ALONG
THE CONTINENTAL DIVIDE...INCLUDING THE SAN JUAN...LA
GARITA...SAWATCH AND MOSQUITO RANGES...WHERE 8 TO 16 INCHES IS
POSSIBLE DURING THE WATCH PERIOD.  FOR THE RANGES FARTHER EAST...THE
FLOW REMAINS WESTERLY FOR THE DURATION OF THE STORM PASSAGE...WITH
NO LOW LEVEL UPSLOPE FLOW TO BACK THE MOISTURE INTO THE MOUNTAINS.
SO...3 TO 6 INCHES ACROSS THE HIGHER TERRAIN...ABOVE 10000 FEET
DURING THIS TIME...WITH PERHAPS 1 TO 3 INCHES ON THE LOWER EASTERN
SLOPES BELOW THIS LEVEL.  FOR THE PLAINS...UPPER LOW TRACK FAVORS
WIND RATHER THAN SNOW.  COULD BE SOME INSTABILITY SHOWERS SATURDAY
AFTERNOON AND EVENING AS THE UPPER LOW TRACKS ACROSS...BUT MAINLY
ACROSS THE PALMER DIVIDE AND NORTHERN EL PASO COUNTY...WHERE LOCAL
ACCUMULATIONS OF AN INCH OR 2 WILL BE POSSIBLE.  FOR EVERYONE ELSE
ON THE PLAINS...JUST A HIT OR MISS SNOW SHOWER AT THIS POINT WITH
LITTLE OR NO ACCUMULATION EXPECTED.  ALSO...THE HIGH MOUNTAIN
VALLEYS...INCLUDING THE SAN LUIS...WET AND UPPER ARKANSAS VALLEYS
COULD SEE A LITTLE BIT OF SNOW SHOWER ACTIVITY AS THE LOW MOVES
ACROSS SATURDAY AND SATURDAY NIGHT.  BUT...ANY ACCUMULATIONS IN
THESE AREAS SHOULD GENERALLY BE AN INCH OR LESS.

A SECOND STORM SYSTEM IS POISED TO IMPACT THE AREA FROM LATER SUNDAY
INTO MONDAY.  THIS SECOND SYSTEM IS REALLY PART OF THE FIRST
SYSTEM...COMING THROUGH AT A LATER TIME.  THIS SECOND PIECE OF
ENERGY IS PROGGED TO TAKE A MORE SOUTHERN TRACK...ACROSS NORTHERN
AND CENTRAL NEW MEXICO...SUNDAY NIGHT THROUGH MONDAY NIGHT.  BECAUSE
OF ITS MORE SOUTHERN TRAJECTORY...THIS SECOND SYSTEM WILL PROBABLY
FAVOR SOUTHERN AREAS OF THE STATE MORE THAN ITS NORTHERN COUSIN.
THE WAY IT LOOKS RIGHT NOW...THE PALMER DIVIDE WOULD BE ON THE
NORTHERN FRINGE OF THE SNOW...WITH INCREASING SNOW CHANCES AS YOU
HEAD SOUTH TO NEW MEXICO.  THIS WOULD BE GREAT FOR THE SOUTHEASTERN
MOUNTAINS AND ADJACENT PLAINS...EXCEPT THAT MOST OF THE GOOD DYNAMIC
LIFT AND MOISTURE DEPART WITH THE FIRST SYSTEM.  SO...ALL THE
SECOND SYSTEM HAS TO WORK WITH IS SOME MODEST MOISTURE...WEAK
DYNAMIC LIFT AND WEAK OROGRAPHIC LIFT.  REGARDLESS...THE EASTERN
SLOPES OF THE MOUNTAINS AND ADJACENT PLAINS ALONG THE I-25 CORRIDOR
COULD SEE A PERIOD OF LIGHT SNOW DEVELOP FROM LATE SUNDAY INTO EARLY
MONDAY.  CONFIDENCE NOT NEARLY HIGH ENOUGH TO RAISE POPS VERY MUCH
AT THIS POINT BUT WILL CONTINUE TO MONITOR. ALSO...THE MOUNTAINS
ALONG THE CONTINENTAL DIVIDE WILL SEE ADDITIONAL SNOWFALL DEVELOP
FROM THIS SECOND SYSTEM SUNDAY AFTERNOON THROUGH MONDAY.

AFTER THE SECOND SYSTEM...THERE'LL BE A COUPLE OF DRY DAYS TUESDAY
AND WEDNESDAY...AND THEN THE POTENTIAL FOR THIRD SYSTEM IMPACTING
THE AREA ON THURSDAY THE 14TH.  THIS 3RD SYSTEM IS HIGHLY UNCERTAIN
AS IT IS STILL 7 DAYS AWAY. BUT...CURRENT TIMING WOULD BRING THE
SYSTEM INTO THE CENTRAL MOUNTAINS LATE WEDNESDAY NIGHT...WITH SNOW
SPREADING SOUTH ACROSS THE REST OF THE AREA...FAVORING THE EASTERN
MOUNTAINS AND ADJACENT PLAINS...ON THURSDAY.  WILL CONTINUE TO
MONITOR. LW

AVIATION...

VFR CONDITIONS THROUGH THE NEXT 24 HOURS.  WINDS WILL INCREASE
ACROSS SOUTHERN COLORADO FRIDAY AFTERNOON.  WIND GUSTS OF 25 TO 30
KTS WILL BE POSSIBLE AT ALL THREE TERMINAL LOCATIONS AFTER 18Z
FRIDAY.  88

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM FRIDAY EVENING THROUGH LATE SATURDAY
NIGHT FOR COZ058-060-066-068.

&&

34/34
Hazardous weather outlook, Feb 7, 7:45 PM MST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
745 PM MST THU FEB 7 2013

COZ058>089-093>099-090245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
745 PM MST THU FEB 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

ISOLATED SNOW SHOWERS WILL DEVELOP ACROSS THE EASTERN SAN JUAN
MOUNTAINS LATER TONIGHT. SPOTTY LIGHT ACCUMULATIONS OF GENERALLY
LESS THAN AN INCH CAN BE EXPECTED BY EARLY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LIGHT SNOW WILL CONTINUE TO FALL OVER THE CONTINENTAL DIVIDE FRIDAY
MORNING AND WILL BECOME STEADIER AND HEAVIER FRIDAY NIGHT THROUGH
SATURDAY. POTENTIALLY SIGNIFICANT AMOUNTS OF SNOW ARE EXPECTED
OVER THE DIVIDE...PARTICULARLY OVER THE EASTERN SAN JUAN MOUNTAINS
THIS WEEKEND. LIGHTER ACCUMULATIONS ARE EXPECTED OVER THE EASTERN
MOUNTAINS. A BRIEF PERIOD OF LIGHT SNOW MAY ALSO OCCUR OVER THE
EASTERN PLAINS LATE SATURDAY INTO SUNDAY MORNING. ANY
ACCUMULATIONS OVER THE PLAINS WILL LIKELY BE LIGHT. THE PALMER
DIVIDE IN NORTHERN EL PASO COUNTY COULD SEE A BRIEF PERIOD OF
MODERATE SNOWFALL..ALONG WITH NORTH WINDS GUSTING FROM 25 TO 35
MPH...SATURDAY NIGHT OR EARLY SUNDAY. GUSTY WINDS ALONG WITH
BLOWING SNOW COULD RESULT IN POOR VISIBILITY AND HAZARDOUS TRAVEL
CONDITIONS...PARTICULARLY OVER MONUMENT HILL AND HIGHWAY 24 EARLY
SUNDAY.

LIGHT SNOW WILL CONTINUE TO FALL OVER THE MOUNTAINS THROUGH THE
BEGINNING OF NEXT WEEK. A SECOND LOW PRESSURE SYSTEM WILL MOVE INTO
NORTHERN ARIZONA AND NEW MEXICO ON MONDAY. THE EXACT TRACK OF THIS
STORM IS STILL HIGHLY UNCERTAIN...BUT IT APPEARS THAT IT WILL TRACK
SOUTH OF OUR AREA...AND SHOULD BRING ANOTHER ROUND OF LIGHT TO
MODERATE SNOWFALL TO THE ENTIRE AREA SUNDAY NIGHT THROUGH MONDAY
NIGHT. DEPENDING ON THE TRACK THIS SYSTEM EVENTUALLY TAKES...THE
INTERSTATE 25 CORRIDOR COULD SEE SOME LIGHT ACCUMULATIONS OF SNOW BY
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TONIGHT.

34/34

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
February 8, 4:00 AM MST to February 11, 7:00 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436700.